Fast Five Quiz: Antibiotic-Associated Diarrhea

B.S. Anand, MD

Disclosures

July 09, 2020

Antibiotic-associated diarrhea results from a disequilibrium of the normal intestinal flora of the gut by antibiotics. Almost all antibiotics can cause diarrhea, but the risk is higher with broad-spectrum antibiotics such as cephalosporins (eg, cefdinir and cefpodoxime) and penicillins (eg, amoxicillin and ampicillin). Generally, antibiotic-associated diarrhea is mild, resolving shortly after the antibiotic therapy is stopped and requiring no treatment. However, older individuals and those in nursing homes or hospitals are more susceptible to severe diarrhea as a result of infection with Clostridioides (formerly Clostridium) difficile, the major enteropathogen of antibiotic-associated diarrhea. Outbreaks of C difficile diarrhea may occur in hospitals and outpatient facilities where contamination with spores is prevalent and difficult to control. Although the normal gut flora resists C difficile colonization and overgrowth, the use of antibiotics allows proliferation of C difficile, toxin production, and diarrhea.

How much do you know about antibiotic-associated diarrhea? Test your knowledge with this fast quiz.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....